“And thou, too careless patient as thou art,
Commit’st thy anointed body to the cure
Of those physicians that first wounded thee”
(King Richard II, act 2, sc. 1)
Weary with toil, I hastened to my arm-chair, the just repose for a somewhat tired mind, and, on activating the remote, I inadvertently landed on a corporate-media channel, broadcasting a sit-com episode.
The sit-com was of no interest whatsoever. As an experiment, I decided to silence the audio during the sit-com and activate it during the advertisements. The experiment turned out more interesting than one may surmise from the description.
For example, in the 15 minutes or so of viewing, one out of three ads were for medicines, actually, for medications. Extremely sensitive to the subliminal impacts of language, the advertisers have almost completely eliminated the term “medicine”, referring to the obviously deprecated “pill”. The current favored term is “medication”. A possible hypothesis for the lexical changes is that “pill” is obviously low-class. In turn, “medicine” is middle-class and sinking in perception-value, just as sinking is the class the term is (was) intended to address. “Medication”, instead, suggests comprehensiveness, expertise and justified or justifiable expensiveness thereof.
What is, however, extraordinary and even amusing, apart from the intimation of black humor, are the lists of side-effects associated with the remedies – pardon – “medications” advertised.
The potential side-effects for each “medication” are very many, forcing the speaker to undertake a breathless tour de force in reading the list at maximum speed. The procedure requires a speaker with the lungs of an athlete so as to read the list in one breath.
Impossible would be the attempt to write them down, but not impossible to record them for later transcription. I have chosen two “medications” as an example. I could cite more.
The reader can simply duplicate the experiment by him/herself. I will not quote the name of the pills or of the pill-maker, but here is the list of potential side-effects of a mood-enhancer, or anti-depressant.
“Mood or behavior changes, anxiety, panic attacks, trouble sleeping – impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically) behavior, more depression, or thoughts about suicide or hurting yourself. Nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); feeling like you might pass out; agitation, hallucinations, fever, fast heart rate, overactive reflexes, vomiting, diarrhea, loss of coordination; very stiff (rigid) muscles, high fever, sweating, confusion, tremors; easy bruising, unusual bleeding; painful or difficult urination; headache, trouble concentrating, memory problems, weakness, feeling unsteady, seizure, shallow breathing or breathing that stops; severe skin reaction — fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain, followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.
Other common side effects of medication xxxx may include: dry mouth; drowsiness; tired feeling; mild nausea or loss of appetite; or constipation.”
And here is a list of side effects of possible side effects of a muscle relaxant,
Changes in the skin color of the face, fast or irregular breathing, large swellings that look like hives on the face, eyelids, mouth, lips, and/or tongue, puffiness or swelling of the eyelids or the area around the eyes, shortness of breath, troubled breathing, tightness in chest, and/or wheezing, skin rash, hives, or itching. Fainting, convulsions (seizures), drowsiness (severe), dry, hot, flushed skin, fast or irregular heartbeat, hallucinations (seeing, hearing, or feeling things that are not there), increase or decrease in body temperature, troubled breathing, unexplained muscle stiffness, unusual nervousness or restlessness (severe), vomiting (occurring together with other symptoms of overdose), Clumsiness or unsteadiness, confusion, mental depression or other mood or mental changes, problems in urination, ringing or buzzing in the ears, skin rash, hives, or itching occurring without other symptoms of an allergic reaction listed above, unusual thoughts or dreams, yellow eyes or skin. Blurred vision, dizziness or lightheadedness, drowsiness, dryness of mouth, Bloated feeling or gas, indigestion, nausea or vomiting, or stomach cramps or pain, constipation, diarrhea, excitement or nervousness, frequent urination, general feeling of discomfort or illness, headache, muscle twitching, numbness, tingling, pain, or weakness in hands or feet, pounding heartbeat, problems in speaking, trembling, trouble in sleeping, unpleasant taste or other taste changes, unusual muscle weakness, unusual tiredness.
The above explains what a European physician wrote in a book published a few years ago. He recalls one of his patients, who suffered from occasional cardiac arrhythmia and who insisted on being prescribed medicines. Whereupon he would call the doctor at odd hours, terrified by the list of potential side-effects of the prescribed medicines.
Until one day, the patient, of his own accord, decided to switch to herbal remedies. Their very names seemed more reassuring. Besides, drinking the herbal tisanes was not supposed to trigger any side-effects. And from that time onwards the patient, though the original complaint had not disappeared, seemed more detached or less anxious about his condition.
The conclusion drawn by the doctor was: “When you are ill, don’t take anything, at best some tisane, which amounts to the same thing. Based on statistics, you have 30% chances of healing. If you take traditional medicines, if all goes well, you have 50% probabilities of healing, 30% of feeling so so and 20% chances of feeling bad or worse, due to the side-effects.
If you have medical insurance the second solutions seems the most statistically appealing. However, that 20% chance of collateral effects may require taking additional medicines, which in turn may cause other side-effects.
The solution recommended by that doctor? Tray to stay healthy and – if really it cannot be helped – take as few medicines as possible.
In the play. Gaunt reproaches nephew King Richard II for being too eager for flattery.
Image Location. http://www.google.com/url?sa=i&rct=j&q=&esrc=s&source=images&cd=&cad=rja&docid=iCFCq1oXokYz2M&tbnid=C8-sfJ_lDGc1MM:&ved=0CAUQjRw&url=http%3A%2F%2Fviticodevagamundo.blogspot.com%2F2013%2F09%2Fmedieval-and-renaissance-pharmacy.html&ei=u13TUoyyEJLnoAS5uYD4AQ&bvm=bv.59026428,d.cGU&psig=AFQjCNGIOwQT9GjufdEiZ8sothEqYEIB_A&ust=1389670202375341